Satyajit Das, HIV i-Base
A small study from Childs and colleagues from the Mount Sinai School of Medicine, New York, suggested a link between use of tenofovir and a development of secondary hyperparathyroidism that is indicative of abnormal calcium metabolism, which can result in osteopaenia and osteoporosis. This study conducted in New York City included 51 men on antiretroviral therapy. They measured blood-level of 25-hydroxyvitamin D [25(OH)-D], the active form of vitamin D, and parathyroid hormone (PTH).
The study found that 39% of patients taking Truvada (tenofovir/FTC) had suboptimal 25(OH)D levels and PTH levels above the upper limits of normal. The condition was not seen in patients with sufficient levels of vitamin D. Multivariate analysis showed that 25(OH)D levels and Truvada use were independently associated with elevated plasma concentrations of PTH (p=0.03 and p=0.4, respectively).
The researchers recommended that patients on tenofovir should have vitamin D and PTH levels checked.
The question arises whether doctors should routinely test for serum vitamin D levels as a standard part of care. This can be particularly true in the winter months and in situations when patients may not be getting significant sun exposure. Darker skinned people are at a higher risk for vitamin D insufficiency at all times because of the way their skin processes vitamin D.
There is a need for larger clinical trials to confirm this and to identify the role and appropriate levels of supplementation.
Ref: Childs K et al. Should Vitamin D Be Prescribed with Tenofovir/FTC? 48th ICAAC, 25-28 October 2008. Washington. Abstract H-2300.